OAP ended up with broken leg after using wife’s angina spray

John Curran collapsed after taking his wife's Angina (Nitromin) medication resulting in a broken leg. Picture: Ian Georgeson
John Curran collapsed after taking his wife's Angina (Nitromin) medication resulting in a broken leg. Picture: Ian Georgeson
0
Have your say

A PENSIONER got more than he bargained for after a visit to his local supermarket for coffee and cake ended in disaster.

John Curran, broke his leg and dislocated his ankle when he fell heavily after deciding to take a blast of his wife’s angina spray – because he felt a twinge of pain in the centre of his chest.

The 78-year-old, from Sighthill, who has no history of heart problems, was on his way to Sainsbury’s in Longstone with wife Maureen for their weekly treat.

John had taken the medicine in the car park and had just ordered his coffee and apple turnover with fresh cream, before he fainted in the supermarket cafe and when he came round his ankle had popped out and his tibia was fractured.

Staff were on hand to call an ambulance and make him comfortable before sending him on his way to A&E with Maureen clutching the “prized” turnover in a box.

John, who described his behaviour as “bloody stupid”, was given a clean bill of health for his chest pain but spent six days in the Royal Infirmary of Edinburgh and underwent two operations on his leg and ankle.

He has now been given a mobility scooter and told not to put any weight on his foot for the next six weeks.

John said: “I was driving down to Sainsbury’s in Longstone for a coffee and a cake with my wife and as I was driving into the car park I felt a pain in the middle of my chest.

“I don’t have a heart problem but I wasn’t sure that it wasn’t that or indigestion so I decided to take a single shot of my wife’s Nitromin Spray that she takes for her angina.

“I stopped the car took a blast of the spray, got out of the car and walked across the car park to the lift. I walked to the cafe and within about three minutes of getting out of the car I went to the counter, stood there and fainted.

“I dropped to the floor and when I woke up my ankle was dislocated and my tibia was fractured.

“I never felt one bit of pain throughout the whole experience, I just felt a numbness which the hospital said was something to do with nerves”

He added: “The Sainsbury’s staff phoned for the ambulance, they came quickly and put that support thing on my leg.

“They were tremendous, they helped me onto a chair at first and got me a wheelchair.

“I was feeling sick and they gave me a bucket to be sick in – they couldn’t have done any better.”

John said he finally got to eat his apple turnover the next day after hospital staff put it in the fridge for him.

He added: “I was bloody stupid – what you’re supposed to do when you take that spray thing is sit down for half-an-hour or so as it drops your blood pressure – that’s why I fainted because my blood pressure dropped.

“The hospital were tremendous, when I arrived A&E was mobbed but I was dealt with quickly in an expertly and professional manner. The doctors and nurses were great.”

Retired GP Dr Ian McKee said: “Speaking as a retired GP, things like sprays that help prevent attacks of angina used on people who don’t have angina could cause them to feel faint. In general terms people should only use the medicine that has been prescribed for them.”